Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS North Platte, NE

May 29, 2016Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2016, 7:10 PM CDT for Lincoln County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 7:10 PM CDT (00:10 UTC)
Expired
May 29, 2016, 7:45 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:28 PM CDTHAIL 1Maxwell, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS53 KLBF 300010
SVRLBF
NEC111-300045-
/O.NEW.KLBF.SV.W.0068.160530T0010Z-160530T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 745 PM CDT

* AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF BRADY...OR 19 MILES NORTH OF CURTIS...MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BRADY...MAXWELL...JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA AND
  COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 204.
 HIGHWAY 83 BETWEEN MILE MARKERS 68 AND 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4079 10043 4092 10078 4120 10038 4109 10024
      4104 10024 4104 10023
TIME...MOT...LOC 0009Z 222DEG 28KT 4092 10044 

HAIL...1.00IN
WIND...<50MPH
 
$$

POWER
1 follow-up statement
230 
WWUS53 KLBF 300045
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
745 PM CDT SUN MAY 29 2016

NEC111-300054-
/O.EXP.KLBF.SV.W.0068.000000T0000Z-160530T0045Z/
LINCOLN NE-
745 PM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 745 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4079 10043 4092 10078 4120 10038 4109 10024
      4104 10024 4104 10023
TIME...MOT...LOC 0043Z 222DEG 28KT 4092 10044 

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:38 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 29, 3:38 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
338 PM CDT SUN MAY 29 2016

.SHORT TERM...(This evening through Monday)
Issued at 337 PM CDT Sun May 29 2016

Rain shower and thunderstorm development across eastern Colorado
and Wyoming is slowly moving towards western Nebraska. Current
thinking is that it will still be several hours before any shower
activity impacts our CWA. The shortwave is still expected to move
across the Nebraska panhandle this evening, promoting thunderstorm
development across central Nebraska. Even with the shortwave and
ample moisture, it's difficult to forecast exactly how strong or
widespread these showers will be as model guidance has been
inconsistent. For now, have included between 30 to 40 percent
chance of showers mainly between 7pm and 1am as the uncertainty in
location and strength is low. This will very likely have to be
modified as the evening progresses and it becomes more certain
where thunderstorms will develop.

Again...inconsistency among models makes it hard to determine when
these showers tonight will eventually move out of the area. For the
most part it is fairly certain that thunderstorms will exit the
western portion of Nebraska and the CWA 3am. It is the eastern
portion that is uncertain. Some models have showers continuing into
the morning in the east, while others have it drying out everywhere.
My thinking is that it will move out for the most part across the
entire CWA by morning. However, to account for the inconsistency,
have left in slight chance pops across the east. Warm air advection
continues tomorrow, resulting in slightly warmer temperatures than
was originally in the forecast. Shifted everyone up a few degrees to
account for this.

.LONG TERM...(Monday night through Sunday)
Issued at 337 PM CDT Sun May 29 2016

Monday night through Wednesday...the NAM and GFS develop heavy
convection across the Cheyenne divide Monday evening. Other storms
should develop along a dryline bulge across Wrn Cherry County and
the Wrn Sandhills. CONRAD and the models suggest the system forming
on the Cheyenne divide will move east or southeast and present a
wind damage threat in addition to hail while the storms across Nrn
Neb remain more singular producing large hail as the main threat.

A blend of the SREF...GFS and NAM models produces a 70 pop Monday
evening from roughly Imperial to Valentine including Ogallala and
North Platte. The ECM is similar to other models but farther east by
about 50 miles. A modest 9C 700mb cap will be in place trapping 2500
to 3500 j/kg of cape. Thus storm development may wait until late
afternoon...near 23z or later to affect the fcst area.

The convective systems should exit the forecast area by 12z with
rain chances 30 percent or less Tuesday. Gone is the closed H700mb
low shown by the NAM yesterday. The Pacific cold front should drive
moisture quickly south and east of the fcst area with dew points in
the 40s Tuesday afternoon.

Pacific high pressure will build across the fcst area Tuesday and
Wednesday with highs around 70. The blended guidance plus bias
correction produces lows in the 40s Wednesday morning.

Wednesday night through Sunday...northwest flow takes hold of the
fcst area and drives Pacific high pressure into the Srn high plains
preventing moisture return. An upper level ridge will build into the
Cntl Rockies supporting warm and dry weather. The models show a sfc
trof moving through the fcst area Thursday night but moisture and
instability are very limited. A weak cold front follows on Friday.

Pops are limited to isolated Thursday through Sunday and that might
be generous. Recent heavy rain might support the moisture flux
needed for this rain activity. Highs in the 80s are expected and
Friday is shown to be the warmest day. An approaching cold front
could provide deep vertical mixing for highs in the mid 80s that day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1249 PM CDT Sun May 29 2016

Quiet aviation conditions through Sunday afternoon.
Scattered clouds will begin to develop across KVTN and KLBF by
mid- afternoon, however, ceilings will remain above 5000 feet.
Isolated thunderstorms arrive late evening at both terminals,
causing visibilities to drop and brief gusty winds. Thunderstorms
will push out of the area by daybreak with VFR conditions
returning for Monday morning.

&&

.HYDROLOGY...
Issued at 337 PM CDT Sun May 29 2016

Flooding along the North Platte River and main branch of the Platte
River will continue. While water levels will remain fairly steady
over the next few days, moderate flooding will continue along the
North Platte River at North Platte and Lewellen. Minor flooding will
continue at Lisco and Brady (along the main branch of the Platte
River). Although the South Platte river is not anticipated to flood
at this time, water levels will remain elevated at both Roscoe and
North Platte.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Kulik
HYDROLOGY...Kulik
Hazardous weather outlook, May 29, 3:36 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT SUN MAY 29 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-302045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
336 PM CDT SUN MAY 29 2016 /236 PM MDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE OUTLOOK AREA FROM THE WEST. AT THIS TIME...THE
THREAT FOR SEVERE STORMS IS LOW.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER AND MAIN STEM PLATTE RIVER THROUGH TONIGHT. ELEVATED RIVER
LEVELS WILL CONTINUE ALONG THE SOUTH PLATTE RIVER FROM ROSCOE TO
NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY AND MONDAY NIGHT THERE IS A THREAT FOR SEVERE STORMS
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS
TIME...THE MAIN SEVERE THREATS ARE FROM LARGE HAIL AND DAMAGING
WINDS. THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY...AS WELL AS ON
SATURDAY. AT THIS TIME...THE THREAT FOR SEVERE STORMS TUESDAY AND
SATURDAY IS LOW.

WATER RELEASES FROM RESERVOIRS IN WYOMING AND LAKE
MCCONAUGHY...WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE
FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN
ELEVATED NEAR BRADY WITH MINOR FLOODING EXPECTED. THE SOUTH
PLATTE RIVER WILL CONTINUE TO REMAIN ELEVATED INTO JUNE...BUT IS
EXPECTED TO REMAIN BELOW FLOOD STAGE AT ROSCOE AND NORTH PLATTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

In the hours before

Local storm report, May 29, 6:22 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             S EUSTIS                40.66N 100.03W
05/29/2016  M1.00 INCH       FRONTIER           NE   TRAINED SPOTTER

0611 PM     HAIL             16 E STOCKVILLE         40.53N 100.08W
05/29/2016  M1.00 INCH       FRONTIER           NE   PUBLIC

&&

MOLDAN
Local storm report, May 29, 6:23 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             9 S EUSTIS              40.53N 100.03W
05/29/2016  M1.50 INCH       FRONTIER           NE   TRAINED SPOTTER

&&

MOLDAN
Local storm report, May 29, 6:40 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 S EUSTIS              40.58N 100.03W
05/29/2016  E1.00 INCH       FRONTIER           NE   PUBLIC

&&

MOLDAN
Local storm report, May 29, 6:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 WSW EUSTIS            40.64N 100.12W
05/29/2016  E0.88 INCH       FRONTIER           NE   PUBLIC

            HEAVY RAIN ALSO FALLING

0647 PM     HAIL             2 NW EUSTIS             40.68N 100.06W
05/29/2016  M0.75 INCH       FRONTIER           NE   CO-OP OBSERVER

&&

MOLDAN
Local storm report, May 29, 7:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             6 S NORTH PLATTE        41.05N 100.77W
05/29/2016  E1.00 INCH       LINCOLN            NE   PUBLIC

            HAIL RANGED FROM PEA TO QUARTER SIZE.

&&

MOLDAN
Local storm report, May 29, 7:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             7 S NORTH PLATTE        41.03N 100.77W
05/29/2016  M1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

&&

MOLDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:26 PM CDTSevere Thunderstorm WarningLBFLincoln34 min
May 29, 7:32 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins28 min
May 29, 7:35 PM CDTSevere Thunderstorm WarningLBFCuster25 min
May 29, 7:47 PM CDTSevere Thunderstorm WarningLBFLincoln28 min
May 29, 7:57 PM CDTSevere Thunderstorm WarningLBFCuster33 min
May 29, 7:59 PM CDTSevere Thunderstorm WarningLBFLincoln31 min
May 29, 8:12 PM CDTSevere Thunderstorm WarningLBFLincoln13 min
May 29, 8:29 PM CDTSevere Thunderstorm WarningLBFCuster31 min
May 29, 8:30 PM CDTSevere Thunderstorm WarningLBFCuster, Logan30 min
May 29, 8:58 PM CDTSevere Thunderstorm WarningLBFBlaine32 min
May 29, 9:15 PM CDTSpecial Weather StatementLBFValley30 min
May 29, 10:19 PM CDTSpecial Weather StatementLBFGarfield41 min
May 29, 10:24 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup36 min
May 29, 10:58 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock32 min
May 29, 11:03 PM CDTSevere Thunderstorm WarningLBFHolt, Rock27 min
May 29, 11:08 PM CDTSevere Thunderstorm WarningLBFHolt17 min
May 29, 11:29 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock31 min
May 29, 11:58 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt32 min
May 30, 3:17 PM CDTSpecial Weather StatementLBFCherry43 min
May 30, 3:29 PM CDTTornado Warning Tornado observedLBFGarden31 min
May 30, 3:58 PM CDTSevere Thunderstorm WarningLBFGarden32 min
May 30, 4:04 PM CDTSevere Thunderstorm WarningLBFCherry41 min
May 30, 4:27 PM CDTSevere Thunderstorm WarningLBFGarden33 min
May 30, 4:42 PM CDTSevere Thunderstorm WarningLBFCherry63 min
May 30, 5:22 PM CDTSpecial Weather StatementLBFGarden38 min
May 30, 5:31 PM CDTSpecial Weather StatementLBFKeith29 min
May 30, 5:41 PM CDTSevere Thunderstorm WarningLBFGrant34 min
May 30, 5:45 PM CDTSpecial Weather StatementLBFCherry60 min
May 30, 6:00 PM CDTSpecial Weather StatementLBFKeith, Perkins30 min
May 30, 6:04 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha41 min
May 30, 6:17 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln28 min
May 30, 6:32 PM CDTSpecial Weather StatementLBFChase, Hayes43 min
May 30, 6:41 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln34 min
May 30, 6:44 PM CDTSpecial Weather StatementLBFCherry46 min
May 30, 6:48 PM CDTSpecial Weather StatementLBFKeya Paha57 min
May 30, 6:54 PM CDTSevere Thunderstorm WarningLBFChase, Frontier, Hayes, Lincoln, Perkins36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.